Weighing the Cost
When we compare Ozempic’s rates of diabetic retinopathy and adverse ocular events with other GLP-1 agonists, should we be concerned?
Oscelle Boye | | 4 min read | Discussion
In this second article exploring Ozempic and its ocular effects, we speak to Albert Li, medical and surgical retina specialist and Clinical Assistant Professor of ophthalmology at Zucker School of Medicine at Hofstra/Northwell. Li co-authored an abstract that was presented at the 2020 ARVO Annual Meeting that presented data from an analysis of events recorded in the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS). The data showed that the use of Ozempic is associated with higher rates of diabetic retinopathy and adverse ocular events compared with other glucagon-like peptide 1 (GLP-1) receptor agonists, such as Tanzeum, Trulicity, and Victoza.
With the recent increase in the use of Ozempic, especially its off-label use for weight loss, should ophthalmologists be wary – or is there more to take into account?
What makes Ozempic a more threatening GLP-1 receptor agonist in terms of diabetic retinopathy and ocular effects?
Semaglutide received this reputation from the “Trial to Evaluate Cardiovascular and Other Long-term Outcomes with Semaglutide in Subjects with Type 2 Diabetes” (SUSTAIN-6) trial (1). In the trial, a secondary analysis by the investigators showed a statistically significant association of semaglutide use with worsening of diabetic retinopathy. Keep in mind that this apparent worsening of diabetic retinopathy is in the setting of rapid reduction in HbA1c achieved with semaglutide use. This echoes a similar finding from an earlier trial, the “Diabetes Control and Complications Trial (DCCT),” which showed that strict glycemic control – with the use of insulin – and subsequent lowering of A1c in patients with type I diabetes mellitus resulted in early worsening of diabetic retinopathy.
Those studies showed that this effect was transient, with few patients having progression of retinopathy to the point that it required ophthalmic intervention. The lessons that we learned from DCCT are applicable to what we are seeing with semaglutide; we need to observe patients closely for worsening retinopathy as they achieve tighter glycemic control in the rare chance they develop complications requiring treatment, such as diabetic macular edema or progression to proliferative diabetic retinopathy. That being said, the multitude of benefits from achieving tighter glycemic control and lower A1c, such as decreased risks for heart disease and stroke, among others, should not deter physicians from prescribing semaglutide or other GLP-1 agonists. Judging by the number of my patients with uncontrolled diabetes who have been prescribed GLP-1 agonists, this appears to be the case.
What are the ocular effects that off-label use of Ozempic can have on individuals using the drug as a weight loss solution?
Semaglutide and GLP-1 agonists have been studied primarily in the context of diabetes. As obesity and diabetes are both found in metabolic syndrome, I would imagine that patients with both diabetes and obesity would be at risk for the early worsening of diabetic retinopathy that was noted in the clinical trials. As for patients without diabetes? Well, the ocular effects of Ozempic use remain unclear.
Do you think this is an issue to which ophthalmologists should be paying more attention?
Ophthalmologists certainly should be aware of this finding of worsening diabetic retinopathy with semaglutide in the diabetes literature. I have had a number of patients who were aware of this adverse effect and asked me about it. Given the findings from the clinical trials on semaglutide, I observe patients more closely to monitor for this early worsening of diabetic retinopathy. At the same time, I advise patients that we have excellent treatments for the ocular complications of diabetes, including anti-VEGF intravitreal injections and laser. Additionally, I feel it’s important to state that the benefits of improved glycemic control in the long term outweigh the potential for worsening of diabetic retinopathy in the short term. Based on my experience and the findings from the DCCT, I have seen and anticipate very few patients who experience this “early worsening of retinopathy” progress to the point where they need treatments for the worsening disease.
What can ophthalmologists do to tackle the ophthalmic consequences of Ozempic use – and other medications – whether on or off label?
It’s simple really: Close monitoring.
We have had a history of on-label use of medical treatments with unforeseen ocular side effects, let alone off-label use. Hydroxychloroquine, tamoxifen, vigabatrin, and more recently, pentosan polysulfate sodium, immediately come to mind as systemic medications with ocular effects. Many of these are late effects and were difficult to ascertain at the time of the initial clinical trials. At the level of the patient, it underscores our responsibility as physicians to elicit a comprehensive medical history and medication history. More broadly, perhaps ophthalmic examinations should be included as part of baseline testing in clinical trials, in addition to an assessment of the typical systems in a comprehensive physical alongside the heart, lungs, and so on.
As an aside, I wonder if the lack of including a comprehensive dilated eye examination in a “comprehensive” physical is related to minimal exposure to ophthalmology in the medical school curriculum of future doctors who design these trials for various therapeutics. Just like any other organ, the eyes are easy to ignore until they do not function properly.
- ClinicalTrials.gov, “Trial to Evaluate Cardiovascular and Other Long-term Outcomes With Semaglutide in Subjects With Type 2 Diabetes (SUSTAIN™ 6)” (2019). Available at: http://bit.ly/3LAYliM